Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 14, 2017, 11:23 PM MDT for Dawes County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2017, 11:23 PM MDT (05:23 UTC)
- Expired
- May 14, 2017, 11:45 PM MDT
- In force
- 22 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 140 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS55 KCYS 150523
SVRCYS
NEC045-150545-
/O.NEW.KCYS.SV.W.0003.170515T0523Z-170515T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1123 PM MDT SUN MAY 14 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Dawes County in the Panhandle of Nebraska...
* Until 1145 PM MDT
* At 1122 PM MDT, a severe thunderstorm was located 9 miles north of
Chadron, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Automated observation as Chadron Airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Chadron and Chadron Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 10311 4300 10308 4300 10279 4282 10279
4278 10277
TIME...MOT...LOC 0522Z 264DEG 32KT 4296 10299
HAIL...<.75IN
WIND...70MPH
$$
Hahn1 follow-up statement
103
WWUS55 KCYS 150547
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1147 PM MDT SUN MAY 14 2017
NEC045-150556-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-170515T0545Z/
Dawes NE-
1147 PM MDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 4281 10311 4300 10308 4300 10279 4282 10279
4278 10277
TIME...MOT...LOC 0546Z 264DEG 32KT 4298 10270
$$
HahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:10 PM MDT, 13 minutes earlier.
Area forecast discussion, May 14, 11:10 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1110 PM MDT Sun May 14 2017 .UPDATE... Issued at 935 PM MDT Sun May 14 2017 Scattered strong convection developed during the late afternoon along a instability axis between Douglas and Chugwater. The storms moved northeast, with redevelopment along outflow boundary mergers. There were numerous reports of pea to nickel size hail, as well as gusty winds and locally heavy rain. An observer at Manville in Niobrara County measured 1.5 inches as two storms passed through. Shortly after mid-evening, a line of storms formed from Lance Creek to Lusk, with a long-lived storm cluster affecting Dawes County. Storm coverage and intensity will gradually decrease, with a heavy rain threat until midnight. Light southeasterly flow and recent rainfall may lead to patchy fog formation late tonight and early Monday morning along and east of Interstate 25. && .SHORT TERM...(This evening through Tuesday) Issued at 344 PM MDT Sun May 14 2017 The rest of today looks on track per the previous update. A few showers have developed out west across Albany County this afternoon as the weak upper disturbance approaches from the southwest. The cumulus field across the plains is looking quite invigorated as well per GOES-16 visible imagery. SBCapes are observed to be roughly 250-500 J/kg from the WY/NE border eastward, but do expect this to expand westward toward the Laramie Range as the wave continues to move overhead. All in all, the atmosphere is still getting primed for expected thunderstorm activity later today. Moving on to Monday, fog/stratus should dissipate by mid-morning across the plains, but forecast soundings maintain a very strong inversion around 850 mb through the day as a thermal ridge moves over Nebraska. Thinking convection may hold of once again until later in the evening with the development of a llvl jet, increasing jet diffluence and a 500 mb vort max moving up from the southwest. With models showing rather large area of elevated instability during the evening, wonder if we'll see a few strong/severe storms develop through this time. Again, this threat will remain very conditional on whether convection initiates off the nose of the llvl jet and/or terrain features. A sfc low developing over northeast CO and western Nebraska out ahead of the upper level features will push to the northeast Monday night. We should see sfc winds shift to the west-northwest in the wake of the low with the atmosphere drying out somewhat to the lee of the Laramie Range. Colder air moving overhead within an upper level trough and a 700mb front moving overhead Tuesday afternoon should spark off another round of showers and thunderstorms through the afternoon. Sfc high pressure building in from the north may bring a renewed influx of llvl moisture to northern portions of our forecast area in the afternoon/evening, and could develop a wind convergence zone over this area. Therefore, will have to keep an eye out for yet another round of strong thunderstorms over this area beginning late Tuesday afternoon. .LONG TERM...(Tuesday night through Sunday) Issued at 344 PM MDT Sun May 14 2017 Main forecast concern will be the slow moving storm system for the middle to late portion of the week. This storm will bring much cooler temperatures, showers and thunderstorms, and even the potential for snow in southeast Wyoming depending on how much cold air remains with the storm as it moves onshore. All models show this storm system moving southward parallel to the west coast from southern Alaska to Washington state late on Tuesday. As the upper level low moves onshore and digs south, the initial upper level trough ahead of the main system will lift northeast across the central plains Tuesday night into early Wednesday. The slow movement of this trough, combined with a developing ridge axis behind it, may result in the Pacific upper low stalling even more than the models are showing. Kept 20 to 40 percent chance of showers and thunderstorms across the eastern plains into early Wednesday as the initial trough lifts northeast across Kansas and Nebraska. Showers and thunderstorms will then quickly increase in coverage further west as the main upper level low moves into Utah. As of right now, do not see much of a strong/severe thunderstorm chance for wednesday given the limited instability and low- moderate CAPE values. However, heavy rainfall is definitely a possibility due to elevated instability in addition to upper level diffluence. All models show a prolonged unsettled and cool period beginning Wednesday night and Thursday as the upper level low moves from northwest Utah to maybe western or central Colorado by early Friday morning. Ensemble forecasts and a few operational runs such as the ECMWF show the low remaining over eastern Utah through this period as it stalls north of the four corners area. Model solutions are in surprisingly good agreement 5 days out, but then start to diverge a bit by 6 and 7. Thunderstorm potential will likely diminish by late this week as much cooler air moves into the area, especially southeast Wyoming where 700mb temperatures below -4c and upslope winds are concerning. Snowfall looks likely for the mountains, and can not rule out some snowfall as we enter late May for the lower elevations of southeast Wyoming as well. Models are not in very good agreement with the amount of cold air, with the Canadian 3c to 5c degrees colder compared to the ECMWF. Even the 12z GFS is cold enough for snow down to 5500 feet. Since it is getting pretty late in the season, decided to keep the snow level around 6500 feet for now since there is still some disagreement with positioning and evolution. Plus do not want to go too aggressive quite yet since solutions have changed suddenly in the past few months with these types of systems. Increased POP between 40 to 60 percent across the mountains and high plains Wednesday night through Friday since some widespread precipitation looks like a good bet. High temperatures in the upper 30's to middle 40's look likely across the area with lows possibly below freezing, which is the other concern since it is getting pretty late in the season for a hard freeze. For next weekend, models are struggling with the weakening of this storm system as it remains near the Wyoming/Colorado border Friday night, and lifts northeast into northeast Wyoming Saturday. Ensemble forecast are in decent agreement with this position to warrant below normal temperatures through Saturday with rain/snow shower activity and isolated thunderstorms. Temperatures may struggle to reach 50 degrees on Saturday with cool north to northwest flow across the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1110 PM MDT Sun May 14 2017 A few showers and possibly a thunderstorm will continue near Chadron through 09Z. Patchy CIGS and VSBYS lowering to MVFR-IFR across the plains after 09Z, mainly east of Interstate 25. The fog and low clouds will dissipate by 16Z, with VFR prevailing through the afternoon and evening. Southerly winds will be breezy for southeast WY Monday with gusts of 20-30 kt. && .FIRE WEATHER... Issued at 344 PM MDT Sun May 14 2017 Dry and breezy conditions are occurring once again across Carbon County this afternoon, but expect these conditions to improve this evening. Showers and thunderstorms will continue to increase in coverage this afternoon and evening. The best chance for wetting rains will be along and east of the Laramie Range, and a few storms could produce hail and strong/erratic downdraft winds this evening. A more isolated chance for showers/storms is expected on Monday across the plains, while humidities and winds out west are expected to be similar to today. Precipitation chances increase Tuesday through the end of the week as a low pressure area moves through the region. Temperatures will cool during this time as well, with highs only reaching the 40s west and 50s east by Thursday. May even see some snow return above 6000-7000 feet as well. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...RJM LONG TERM...TJT AVIATION...RE FIRE WEATHER...RJM
Hazardous weather outlook, May 14, 9:24 PM MDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 924 PM MDT Sun May 14 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 160330- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 924 PM MDT Sun May 14 2017 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Widely scattered thunderstorms will gradually end late tonight. A few storms over east central Wyoming and the northern Nebraska Panhandle may produce small hail and locally heavy rainfall late this evening. Patchy fog will develop late tonight across the plains. The fog may be locally dense...especially for those areas that received rainfall this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Patchy fog will dissipate by mid-morning Monday. Isolated afternoon and evening thunderstorms will be possible over the northeast plains. Scattered afternoon and evening thunderstorms are expected Tuesday and Wednesday. A cold front will bring colder temperatures and a good chance of widespread precipitation late this week. Portions of southeast Wyoming may receive 1 to 3 inches of precipitation from Wednesday through Friday. Snow levels will fall Thursday and Friday...with some snow accumulations possible for elevations above 6000 feet. .Spotter information statement... Spotter activation will not be required tonight. WYZ103>106-109>117-160330- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 924 PM MDT Sun May 14 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered afternoon and evening thunderstorms are expected Tuesday and Wednesday. A cold front will bring colder temperatures and a good chance of widespread precipitation late this week. Portions of south central and southeast Wyoming may receive 1 to 3 inches of precipitation from Wednesday through Friday. Snow levels will fall Thursday and Friday...with some snow accumulations possible for elevations above 6000 feet. .Spotter information statement... Spotter activation will not be required tonight.
In the hours before
Special weather statement, May 14, 8:29 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 829 PM MDT SUN MAY 14 2017 WYZ101-107-150315- East Platte County WY-Converse County Lower Elevations WY- 829 PM MDT SUN MAY 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN PLATTE AND SOUTHEAST CONVERSE COUNTIES UNTIL 915 PM MDT... At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Glendo, or 13 miles southeast of Douglas, moving northeast at 35 mph. Dime size hail and very heavy rainfall will be possible with this storm. This storm will remain over mainly rural areas of northwestern Platte and east central Converse Counties. This includes Interstate 25 in Wyoming between mile markers 119 and 129. LAT...LON 4251 10515 4258 10530 4292 10510 4284 10490 TIME...MOT...LOC 0228Z 213DEG 31KT 4261 10521 Emanuel
Special weather statement, May 14, 8:43 PM MDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Cheyenne WY 843 PM MDT SUN MAY 14 2017 NEZ002-095-150330- Dawes NE-North Sioux NE- 843 PM MDT SUN MAY 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 930 PM MDT... At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Fort Robinson Campground, or 34 miles southwest of Chadron, moving east at 30 mph. Dime size hail and very heavy rain will be possible with this storm. This storm will remain over mainly rural areas of southwestern Dawes and east central Sioux Counties. LAT...LON 4249 10363 4261 10366 4270 10321 4249 10317 TIME...MOT...LOC 0242Z 262DEG 25KT 4255 10357 Emanuel
Special weather statement, May 14, 9:25 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
925 PM MDT SUN MAY 14 2017
NEZ002-150415-
Dawes NE-
925 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES COUNTY UNTIL
1015 PM MDT...
At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Chadron to 20 miles
south of Chadron. Movement was east at 30 mph.
Dime size hail and very heavy rain will be possible with these
storms.
Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4248 10301 4272 10326 4276 10277 4249 10277
4249 10278
TIME...MOT...LOC 0322Z 281DEG 41KT 4269 10320 4252 10300
EmanuelLocal storm report, May 14, 9:41 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 S CHADRON 42.80N 103.00W
05/14/2017 E0.88 INCH DAWES NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 14, 9:44 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL LANCE CREEK 43.02N 104.64W
05/14/2017 E0.88 INCH NIOBRARA WY LAW ENFORCEMENT
&&
BCHAPMANSpecial weather statement, May 14, 9:48 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
948 PM MDT SUN MAY 14 2017
NEZ095-WYZ102-150415-
North Sioux NE-Niobrara County WY-
948 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EASTERN
NIOBRARA COUNTIES UNTIL 1015 PM MDT...
At 947 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Redbird to 19 miles
northeast of Lusk to 12 miles north of Prairie Center. Movement was
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Montrose and Redbird.
LAT...LON 4342 10405 4300 10405 4300 10363 4296 10361
4262 10423 4294 10428 4317 10457 4343 10408
TIME...MOT...LOC 0347Z 228DEG 37KT 4316 10443 4299 10422 4269 10419
EmanuelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:28 PM MDT | Special Weather Statement | CYS | Sioux | 47 min |
| May 14, 8:06 PM MDT | Special Weather Statement | CYS | Sioux | 39 min |
| May 14, 8:43 PM MDT | Special Weather Statement | CYS | Dawes | 47 min |
| May 14, 9:25 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.